Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Pocatello, ID

July 10, 20089 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 10, 2008, 3:03 AM MDT for 9 counties in Idaho. It took effect at Jul 10, 2008, 1:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2008, 3:03 AM MDT (09:03 UTC)
In effect from
Jul 10, 2008, 1:00 PM MDT
Expired
Jul 10, 2008, 10:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 77 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.1 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
3309 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 100903
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
303 AM MDT THU JUL 10 2008

...DRY COLD FRONT ARRIVING TODAY...

A COLD FRONT WILL MOVE THROUGH SOUTHEASTERN IDAHO THIS AFTERNOON
CAUSING GUSTY WINDS IN EXCESS OF 30 MPH THROUGHOUT THE SNAKE RIVER
PLAIN AND EASTERN MAGIC VALLEY. COMBINED WITH RELATIVE HUMIDITY
LOWERING BELOW 15 PERCENT IN THESE SAME LOCATIONS...EXTREME FIRE
BEHAVIOR MAY RESULT IF A FIRE GETS STARTED. CRITICAL FIRE WEATHER
CONDITIONS ARE NOT EXPECTED TO RETURN ON FRIDAY.

IDZ409-410-102200-
/O.UPG.KPIH.FW.A.0002.080710T1900Z-080711T0400Z/
/O.NEW.KPIH.FW.W.0002.080710T1900Z-080711T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
303 AM MDT THU JUL 10 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DRY COLD FRONT WILL GENERATE GUSTY WIND AND LOW RELATIVE
HUMIDITY THIS AFTERNOON AND EVENING. AREAS WHERE FUELS HAVE REACHED
CRITICAL STATES WILL BE THE MOST AT RISK FOR RAPID FIRE SPREAD
RATES AND HIGH FIRE INTENSITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MESSICK
3 follow-up statements
000 
WWUS85 KPIH 100909
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
309 AM MDT THU JUL 10 2008

...DRY COLD FRONT ARRIVING TODAY...

A COLD FRONT WILL MOVE THROUGH SOUTHEASTERN IDAHO THIS AFTERNOON
CAUSING GUSTY WINDS IN EXCESS OF 30 MPH THROUGHOUT THE SNAKE
RIVER PLAIN AND EASTERN MAGIC VALLEY. COMBINED WITH RELATIVE
HUMIDITY LOWERING BELOW 15 PERCENT IN THESE SAME LOCATIONS...
EXTREME FIRE BEHAVIOR MAY RESULT IF A FIRE GETS STARTED. CRITICAL
FIRE WEATHER CONDITIONS ARE NOT EXPECTED TO RETURN ON FRIDAY.

IDZ409-410-102115-
/O.CON.KPIH.FW.W.0002.080710T1900Z-080711T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
309 AM MDT THU JUL 10 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING FOR GUSTY WIND AND LOW RELATIVE HUMIDITY IN 
SOUTHEASTERN IDAHO...

A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM MDT THIS EVENING. 

A DRY COLD FRONT WILL GENERATE GUSTY WIND AND LOW RELATIVE
HUMIDITY THIS AFTERNOON AND EVENING. AREAS WHERE FUELS HAVE
REACHED CRITICAL STATES WILL BE THE MOST AT RISK FOR RAPID FIRE
SPREAD RATES AND HIGH FIRE INTENSITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 102016
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
216 PM MDT THU JUL 10 2008

...DRY COLD FRONT MAKING ITS WAY THROUGH IDAHO...

A COLD FRONT IS MOVING THROUGH SOUTHEASTERN IDAHO THIS AFTERNOON AND
HAS STARTED CAUSING SOME GUSTY WINDS IN EXCESS OF 30 MPH ACROSS
THE UPPER SNAKE RIVER PLAIN. WINDS ARE EXPECTED TO GUST IN EXCESS
OF 30 MPH IN THE LOWER SNAKE RIVER PLAIN IN THE NEXT FEW HOURS.
CURRENT RELATIVE HUMIDITIES ARE AT OR BELOW 15 PERCENT...COMBINED
WITH THE GUSTY WINDS HAS RESULTED IN A RED FLAG WARNING FOR ID
ZONES 409 AND 410. WINDS ARE EXPECTED TO DIE DOWN LATER THIS
EVENING AS THE FRONT MOVES OUT OF AREA.

IDZ409-410-110400-
/O.CON.KPIH.FW.W.0002.000000T0000Z-080711T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
216 PM MDT THU JUL 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR IDAHO ZONES
409 AND 410...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

A DRY COLD FRONT WILL GENERATE GUSTY WIND AND LOW RELATIVE
HUMIDITY THIS AFTERNOON AND EVENING. AREAS WHERE FUELS HAVE
REACHED CRITICAL STATES WILL BE THE MOST AT RISK FOR RAPID FIRE
SPREAD RATES AND HIGH FIRE INTENSITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 110343
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
943 PM MDT THU JUL 10 2008


IDZ409-410-110445-
/O.EXP.KPIH.FW.W.0002.000000T0000Z-080711T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
943 PM MDT THU JUL 10 2008

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITIES IN IDAHO ZONES 409 AND 410...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING. 

WINDS AREAWIDE CONTINUE TO DIMINISH ACROSS THE REGION THIS
EVENING ALONG WITH RELATIVE HUMIDITIES BEGINNING TO CLIMB TO 15
PERCENT OR HIGHER. THEREFORE...THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE AT 10 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 10, 2:07 AM MDT, 56 minutes earlier.

Area forecast discussion, Jul 10, 2:07 AM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
207 AM MDT THU JUL 10 2008

DISCUSSION...UPPER TROF WHICH MADE A GLANCING BLOW TO NORTHERN ID IS
MOVING OFF TO THE EAST. THIS WILL MAKE WAY FOR RIDGING TO BUILD BACK
UP THRU THE WEEKEND. THE RIDGE NEVER BECOMES VERY AMPLIFIED...SO
TEMPS NOT EXPECTED TO RISE TOO MUCH NEXT WEEK. THE GFS TRIES TO
BRING TROFS THRU BOTH MON NIGHT AND AGAIN WED NIGHT. BOTH APPEAR TO
BE DRY. EVERYTHING POINTS TO DRY CONDITIONS THRU MOST OF THE PERIOD
...SO HAVE EITHER REMOVED OR REDUCED POPS. HEDGES

AVIATION...WIND SOMEWHAT ELEVATED THIS MORNING WITH UPPER LEVEL
SUPPORT PROVIDING ENOUGH WIND TO PREVENT THERMALLY DRIVEN
UPSLOPE-DOWNSLOPE WIND EFFECT.  WIND SHOULD DIMINISH DURING THE
AFTERNOON AND UPPER LEVEL RIDGE BUILDING IN SHOULD PUT AN END TO THE
MODERATE WIND.  EXTREME SUMMER DRYNESS THROUGHOUT THE TROPOSPHERE
MEANS CEILING AND VISIBILITY UNLIMITED ALL AIRDROMES.  MESSICK

FIRE WEATHER...WIND DIMINISHING DURING THE DAY TODAY AND NOT
EXPECTING A RETURN TO RED FLAG CONDITIONS.  MODERATE OVERNIGHT WIND
HAS KEPT RECOVERY POOR BUT COOLER TEMPERATURES FOR THE AFTERNOON
SHOULD KEEP HUMIDITY SLIGHTLY HIGHER AND SO NO THREAT.  UPPER LEVEL
RIDGE CONTINUES TO BUILD OVER THE FORECAST AREA BUT NEVER TOTALLY
DOMINATES WITH MODERATE ZONAL FLOW KEEPING THE TOP OF THE RIDGE
FAIRLY FLAT.  MODERATE UPPER LEVEL WIND WILL MEAN BREEZY CONDITIONS
AND THERE IS POTENTIAL EVERY DAY TO SEE WIND GETTING VERY CLOSE TO
GUSTY ABOVE 30 MPH.  HOWEVER...WOULD BELIEVE IT SHORT LIVED.
TEMPERATURES ALSO STAYING BELOW 90 DEGREE THRESHOLD FOR LOWEST SNAKE
PLAIN ELEVATIONS...SO AFTERNOON HUMIDITY MAY NOT BE SO EXTREME.
CONTINUED LACK OF RAIN AND ALSO LACK OF ANY SIGNIFICANT SHORTWAVE
THAT COULD GENERATE THUNDERSTORM ACTIVITY CONTINUES ALL THROUGH THE
FORECAST.  MESSICK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 6:15 AM MDT, 20 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
615 AM MDT WED JUL 9 2008

IDZ017>025-031-032-101245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
615 AM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONES 409 AND 410
FOR THURSDAY AFTERNOON AND EVENING FOR LOW RELATIVE HUMIDITIES AND
HIGH WINDS.  PLEASE REFERENCE THE LATEST BOIRFWPIH FOR THE LATEST
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:24 AM MDTLake Wind AdvisoryPIH18 hr

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.